Re: Diphenhydramine & IBS
I have no answers to this question- sorry. But I do hope someone else will respond, because I too take benadryl on occassion for sleep and would very much like to know if benadryl could be a culprit in IBS or constipation issues.
I have taken benadryl on and off for years, and it has never caused constipation, but I did take HYCODAN several weeks ago for a bad cough and cold, and have had bowel issues ever since- bloated, gassy, crampy constipation.
Looking up HYCODAN I learned it contains homatropine, which is an anticholenergic. I was concerned I had had a bad effect from the Homatropine, not so much the hydrocodone in the cough syrup. The anticholinergic relaxes smooth muscle, and anticholinergics are actually given to people who suffer from IBS.
My point is, benadryl is listed as an antihistamine, but also has ANTICHOLENERGIC effects. Maybe some savvy person out there will be able to shed some light on this subject.